Alert archive / Virginia / Special Weather Statements in 2011
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at May 10, 2011, 9:21 PM EDT for Henry County, Patrick County, City of Martinsville, Virginia; Rockingham County, North Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2011, 9:21 PM EDT (01:21 UTC)
- Expired
- May 10, 2011, 10:15 PM EDT
- In force
- 54 min
- Issued by
- NWS Blacksburg, VA
Counties Rockingham County, NC, City of Martinsville, VA, Henry County, VA, Patrick County, VA
The radar
The Roanoke radar (KFCX), 39 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.4 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 694 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 1286 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 420 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 11.6
The text
As transmitted, in the capitals the NWS used until 2016.
731
WWUS81 KRNK 110121
SPSRNK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
921 PM EDT TUE MAY 10 2011
NCZ004-005-VAZ032-033-043-110215-
FRANKLIN VA-HENRY VA-PATRICK VA-ROCKINGHAM NC-STOKES NC-
921 PM EDT TUE MAY 10 2011
...STRONG THUNDERSTORMS WILL AFFECT FRANKLIN...HENRY...PATRICK...
ROCKINGHAM AND STOKES COUNTIES...
AT 919 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM FERRUM TO
3 MILES WEST OF WOOLWINE...MOVING SOUTHEAST AT 30 MPH.
THESE STORMS WILL PRODUCE PEA-SIZED HAIL. VERY HEAVY RAIN WILL FALL
FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY
FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL BE NEAR FAIRY STONE STATE PARK...AND PHILPOTT DAM
AROUND 930 PM...BASSETT AROUND 935 PM...STANLEYTOWN...SANVILLE...AND
STUART AROUND 940 PM...FIELDALE...COLLINSVILLE...AND CRITZ AROUND 945
PM AND VILLA HEIGHTS AROUND 950 PM.
LAT...LON 3674 8044 3674 8040 3680 8039 3682 8034
3684 8034 3687 8024 3691 8020 3693 8003
3658 7970 3655 7971 3654 7967 3642 7956
3626 8005
$$
RCSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at May 10, 8:51 PM EDT, 30 minutes earlier.
Area forecast discussion, May 10, 8:51 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 851 PM EDT TUE MAY 10 2011 .SYNOPSIS... A WARM FRONT STRETCHING FROM KENTUCKY...THROUGH EXTREME WESTERN VIRGINIA AND INTO NORTH CAROLINA WILL PROVIDE THE FOCUS FOR SHOWER AND THUNDERSTORM ACTIVITY THROUGH AT LEAST THURSDAY ACROSS OUR REGION. A STRONG DISTURBANCE PUSHING OVER THE REGION TONIGHT WILL RESULT IN A CHANCE FOR STRONG TO SEVERE THUNDERSTORMS FROM THE NORTH CAROLINA FOOTHILLS INTO SOUTHEAST WEST VIRGINIA. && .NEAR TERM /THROUGH WEDNESDAY NIGHT/... SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THIS EVENING...AND INTO THE EARLY MORNING HOURS OF WEDNESDAY AS A STRONG UPPER LEVEL DISTURBANCE MOVES OVER A WARM FRONT...WHICH IS CURRENTLY SITUATED FROM KENTUCKY...THROUGH EXTREME WESTERN VIRGINIA...INTO WESTERN NORTH CAROLINA. WHILE A FEW STRONG THUNDERSTORMS HAVE ALREADY DEVELOPED ACROSS OUR AREA...IT IS EXPECTED THAT THE BRUNT OF THE THUNDERSTORM ACTIVITY IS STILL OVER KENTUCKY...AND WILL NOT ARRIVE INTO OUR AREA UNTIL LATER THIS EVENING. IN ADDITION TO THE SEVERE THUNDERSTORM THREAT...WHICH BRINGS WITH IT THE POSSIBILITY OF LARGE HAIL...DAMAGING WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING...WE ARE ALSO CONSIDERING THE POSSIBILITY OF LOCALIZED FLASH FLOODING DUE TO ABUNDANT MOISTURE IN THE ATMOSPHERE. THE MAIN THREAT WILL BE FROM STORMS WHICH DEVELOP REPEATEDLY OVER THE SAME LOCATIONS...WHICH MAY BE CAPABLE OF DROPPING SEVERAL INCHES OF RAIN OVER A SHORT PERIOD OF TIME. SHOWER AND THUNDERSTORM ACTIVITY WILL DECREASE THROUGH THE EARLY MORNING HOURS OF WEDNESDAY...WITH RESIDUAL CLOUD COVER HANGING ON THROUGH SUNRISE. DO NOT EXPECT MUCH CHANGE IN THE WEATHER PATTERN THROUGH TOMORROW...WHICH WILL KEEP SHOWERS AND THUNDERSTORMS IN THE FORECAST...ALBEIT NOT AS INTENSE OR AS WIDESPREAD. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... GOOD SURFACE CONVERGENCE INTO THE SW VA/NW NC MTNS JUST TO THE EAST OF A PESKY WARM FRONT WILL KEEP SHWS AND STORMS IN THE FORECAST FOR THE WESTERN CWA. AS SURFACE LOW PRESSURE ASSOCIATED WITH A STRONG UPPER LOW ENTERS THE WESTERN OHIO VALLEY ON FRIDAY AND FRIDAY NIGHT...STORMS WILL BECOME MORE NUMEROUS THAN ELEVATED CONVECTION GENERALLY ON THURSDAY. DESPITE H85 TEMPS IN THE LOWER TEENS...MAX T WILL BE LIMITED BY DESTRUCTIVE SUNSHINE. EXPECTING RATHER SIMILAR TEMPS ACROSS THE CWA WITH HIGHS IN THE MID 70S. && .LONG TERM /SATURDAY THROUGH TUESDAY/... BIGGEST CHG TO THE LONG RANGE SUITE WAS A SOUTHERN SHIFT TO THE TRACY OF THE CLOSED GYRE DRIFTING THROUGH THE MISSISSIPPI RIVER VALLEY. THE ECMWF TAKES THE SYSTEM ALL THE WAY TO THE FLORIDA PANHANDLE BY TUESDAY...SOMETHING WHICH WAS NOT SHOWN IN THE 0Z GFS RUN. NOW THE 12Z GFS IS SHOWING A MORE SOUTHERN TRACK...BUT LESS EXTREME THAN THE ECMWF. WHATEVER TRACK VERIFIES WILL NOT HAVE MUCH AFFECT ON WEATHER...WITH SEVERAL DAYS OF SHOWERS AND THUNDERSTORMS EXPECTED. THE MORE SOUTHERN TRACK WOULD PROBABLY MEAN COOLER TEMPS INTO THE EARLY NEXT WEEK...AND THE INHERITED FORECAST ALREADY IS ON THE COLD SIDE OF GUIDANCE. WITH SLOW MOVING STORMS LIKELY...AGAIN THERE EXISTS THE POTENTIAL FOR WATER PROBLEMS AT THE END OF THE WEEKEND AND THE BEGINNING OF THE WORK WEEK. && .AVIATION /01Z WEDNESDAY THROUGH SUNDAY/... A BROAD AREA OF SHOWERS AND THUNDERSTORMS WILL COVER MUCH OF THE REGION THROUGH 06Z. MVFR TO OCCASIONALLY IFR CEILINGS AND VISIBILITIES ARE LIKELY DUE TO HEAVY RAIN. ONCE THE RAINFALL ENDS TONIGHT...HIGH CONFIDENCE THERE WILL BE FOG AT THE AIRPORTS WHERE IT HAD RAINED EARLIER THIS EVENING. FOR NOW HAVE IN MVFR FOG BUT IFR TO LIFR FOG IS POSSIBLE...ESPECIALLY AT LWB. SHOWER AND THUNDERSTORM ACTIVITY WILL BE POSSIBLE ACROSS THE REGION EACH DAY HEADING INTO THE COMING WEEKEND...PARTICULARLY DURING THE AFTERNOONS AND EVENINGS. COVERAGE WILL BE BETTER ACROSS THE WEST...AFFECTING BLF...LWB...AND BCB MORE SO THAN ROA...LYH AND DAN...BUT EXPECT ALL AIRPORTS TO BE AFFECTED TO SOME DEGREE. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...NF NEAR TERM...NF SHORT TERM...KM LONG TERM...KM AVIATION...AMS/NF
Hazardous weather outlook, May 10, 4:38 PM EDT, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 438 PM EDT TUE MAY 10 2011 NCZ001>004-018>020-VAZ007-009>017-032-WVZ042>044-112045- ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH- BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-PATRICK- MERCER-SUMMERS-MONROE- 438 PM EDT TUE MAY 10 2011 ...SEVERE THUNDERSTORM WATCH 269 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE REMAINDER OF THE AFTERNOON AND THROUGH THIS EVENING. A FEW OF THESE THUNDERSTORMS WILL BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS...AS WELL AS PERIODS OF HEAVY RAIN...AND FREQUENT CLOUD TO GROUND LIGHTNING. IN ADDITION...WITH ABUNDANT MOISTURE IN THE ATMOSPHERE...LOCALIZED FLASH FLOODING MAY BECOME A THREAT LATE THIS EVENING WHERE STRONG THUNDERSTORMS BEGIN TO DEVELOP REPEATEDLY OVER THE SAME LOCATIONS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... THE NATIONAL WEATHER SERVICE WOULD LIKE TO ACTIVATE THE SKYWARN NETWORK THIS EVENING AT 7 PM. NCZ005-006-VAZ018>020-022>024-033>035-043>047-058-059-WVZ045-112045- ROCKINGHAM-CASWELL-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT- ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-GREENBRIER- 438 PM EDT TUE MAY 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. SHOWERS AND THUNDERSTORMS WILL DEVELOP AND MOVE INTO THE AREA THIS EVENING. WHILE THE GREATEST THREAT FOR SEVERE THUNDERSTORM ACTIVITY WILL REMAIN TO THE WEST...CANNOT RULE OUT THAT A FEW THUNDERSTORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS...AS WELL AS PERIODS OF HEAVY RAIN...AND FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.
In the hours before
Special weather statement, May 10, 8:26 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
826 PM EDT TUE MAY 10 2011
VAZ034-045-110130-
BEDFORD VA-CAMPBELL VA-
826 PM EDT TUE MAY 10 2011
...A STRONG THUNDERSTORM WILL AFFECT BEDFORD AND CAMPBELL COUNTIES...
AT 824 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
OF BUCHANAN...MOVING SOUTHEAST AT 20 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR BEDFORD CITY AROUND 850 PM...GOODE AROUND 855
PM...TIMBERLAKE AROUND 915 PM...EVINGTON AROUND 925 PM AND ALTAVISTA
AROUND 930 PM.
LAT...LON 3712 7924 3713 7926 3711 7928 3741 7970
3748 7965 3745 7963 3746 7961 3745 7959
3748 7958 3748 7957 3726 7906
RCSSpecial weather statement, May 10, 8:32 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
832 PM EDT TUE MAY 10 2011
VAZ014-016-017-032-033-110130-
CARROLL VA-FLOYD VA-FRANKLIN VA-MONTGOMERY VA-PATRICK VA-
832 PM EDT TUE MAY 10 2011
...A STRONG THUNDERSTORM WILL AFFECT CARROLL...FLOYD...FRANKLIN...
MONTGOMERY AND PATRICK COUNTIES...
AT 828 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER PILOT...MOVING
SOUTH AT 20 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THIS STORM WILL BE NEAR ALUM RIDGE AROUND 850 PM...FLOYD AROUND 900
PM...WILLIS AROUND 910 PM...ROCKY KNOB RECREATION AREA AROUND 920
PM...CHARITY AROUND 925 PM AND WOOLWINE AROUND 930 PM.
LAT...LON 3704 8052 3715 8021 3678 8008 3678 8010
3677 8009 3674 8010 3674 8008 3672 8010
3666 8006 3665 8006 3662 8053
RCSLocal storm report, May 10, 8:49 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
849 PM EDT TUE MAY 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 3 SE RENICK 37.96N 80.33W
05/10/2011 E0.75 INCH GREENBRIER WV TRAINED SPOTTER
HAIL ABOUT THE SIZE OF A DIME
&&
SKLocal storm report, May 10, 8:58 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
858 PM EDT TUE MAY 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM HAIL 5 W PAINT BANK 37.56N 80.38W
05/10/2011 E0.75 INCH MONROE WV PUBLIC
&&
CHENARDLocal storm report, May 10, 9:03 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
903 PM EDT TUE MAY 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 PM FLASH FLOOD BLACKSBURG 37.23N 80.42W
05/10/2011 MONTGOMERY VA DEPT OF HIGHWAYS
RT 654S-BROOKSFIELD RD CLOSED DUE TO HIGH WATER
&&
RSTONEFISpecial weather statement, May 10, 9:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
921 PM EDT TUE MAY 10 2011
NCZ004-005-VAZ032-033-043-110215-
FRANKLIN VA-HENRY VA-PATRICK VA-ROCKINGHAM NC-STOKES NC-
921 PM EDT TUE MAY 10 2011
...STRONG THUNDERSTORMS WILL AFFECT FRANKLIN...HENRY...PATRICK...
ROCKINGHAM AND STOKES COUNTIES...
AT 919 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM FERRUM TO
3 MILES WEST OF WOOLWINE...MOVING SOUTHEAST AT 30 MPH.
THESE STORMS WILL PRODUCE PEA-SIZED HAIL. VERY HEAVY RAIN WILL FALL
FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY
FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL BE NEAR FAIRY STONE STATE PARK...AND PHILPOTT DAM
AROUND 930 PM...BASSETT AROUND 935 PM...STANLEYTOWN...SANVILLE...AND
STUART AROUND 940 PM...FIELDALE...COLLINSVILLE...AND CRITZ AROUND 945
PM AND VILLA HEIGHTS AROUND 950 PM.
LAT...LON 3674 8044 3674 8040 3680 8039 3682 8034
3684 8034 3687 8024 3691 8020 3693 8003
3658 7970 3655 7971 3654 7967 3642 7956
3626 8005
RCSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 8:04 PM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 56 min |
| May 10, 8:09 PM EDT | Flash Flood Warning | RNK | Montgomery | 6 hr |
| May 10, 8:23 PM EDT | Special Weather Statement | RNK | Bedford | 67 min |
| May 10, 8:26 PM EDT | Special Weather Statement | RNK | Bedford | 64 min |
| May 10, 8:32 PM EDT | Special Weather Statement | RNK | Floyd, Patrick | 58 min |
| May 10, 9:57 PM EDT | Special Weather Statement | RNK | Grayson, Smyth | 63 min |
| May 10, 10:06 PM EDT | Flash Flood Warning | RNK | Smyth, Tazewell | 6 hr |
| May 10, 10:31 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 59 min |
| May 11, 3:31 AM EDT | Special Weather Statement | RNK | Tazewell | 29 min |
| May 11, 4:16 AM EDT | Special Weather Statement | RNK | Grayson | 59 min |
| May 11, 4:58 AM EDT | Special Weather Statement | RNK | Grayson | 32 min |
| May 11, 6:18 PM EDT | Special Weather Statement | RNK | City of Galax | 57 min |
| May 11, 6:25 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, Wythe, City of Galax | 65 min |
| May 11, 7:13 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 62 min |
| May 11, 7:44 PM EDT | Special Weather Statement | RNK | Craig | 61 min |
| May 11, 7:51 PM EDT | Severe Thunderstorm Warning | RNK | Grayson, Smyth | 54 min |
| May 11, 4:32 AM EDT | Special Weather Statement | RNK | Watauga | 43 min |
Nearby
Special Weather Statements in Virginia, 2011Special Weather Statements in North Carolina, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.